Oklahoma, 2007

Tornadoes in Oklahoma, March 29, 2007

March 29, 2007 · NWS OUN · 4 events in 4 counties and zones

Showers and thunderstorms developed during the morning hours over central Oklahoma. During the afternoon hours, thunderstorms began to show brief, but persistent signs of rotation, that later resulted in three tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$580,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed during the morning hours over central Oklahoma. During the afternoon hours, thunderstorms began to show brief, but persistent signs of rotation, that later resulted in three tornadoes. The most significant tornado of the day struck the western Oklahoma City metro area, producing EF2 damage. Other tornadoes were reported near Okeene, and over northwest Garfield county. Damage was reported with each of these thunderstorms, which included roof damage, tree and power line damage, and automobile accidents. No fatalities were reported, but five direct injuries were reported in western Oklahoma City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 10:11 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 29, 10:11 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1111 AM CDT THU MAR 29 2007

.UPDATE...
WHAT IS LEFT OF THE MCS THAT PUSHED ACROSS OKLAHOMA OVERNIGHT IS NOW
EXITING OUR NORTHEAST ZONES. NEW THUNDERSTORM DEVELOPMENT HAS
BEGUN ACROSS WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA ALONG A
WEAK BOUNDARY EXTENDING SOUTHWARD INTO CENTRAL TEXAS. THERE IS
POTENTIAL FOR HEAVY RAIN ESPECIALLY ACROSS WESTERN NORTH TEXAS
AND PARTS OF SOUTHERN OKLAHOMA GIVEN INTENSITY OF STORMS AND
LIKELIHOOD OF STORMS TRAINING OVER THE SAME AREA.

ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE LATER THIS
AFTERNOON AND EVENING AS A DRYLINE MOVES INTO WESTERN OKLAHOMA. A
COLD FRONT SHOULD BEGIN TO MOVE INTO NORTHWEST OKLAHOMA LATER
THIS EVENING AND WHERE COLD FRONT/DRYLINE INTERSECTS MAY PROVIDE
ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. UNCERTAINTY
REMAINS ON HOW MUCH DESTABILIZATION WILL OCCUR TODAY AFTER
ENVIRONMENT HAS BEEN WORKED OVER BY LAST NIGHTS
SYSTEM...HOWEVER...CLOUD COVER HAS ALREADY DECREASED ACROSS THE
PANHANDLES AND FAR WESTERN OKLAHOMA...SO HEATING SHOULD BE ABLE TO
TAKE PLACE THIS AFTERNOON.

UPDATES OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT THU MAR 29 2007/

DISCUSSION...
CONVECTIVE COMPLEX MOVING EAST ACROSS THE AREA EARLY THIS MORNING
AND WILL CONTINUE TO MOVE EAST THROUGH THE MORNING. THIS COMPLEX
ALSO MUDDIES THE FORECAST PICTURE FOR TODAY. THE CHANCES OF STORM
REDEVELOPMENT OVER THE AREA THIS AFTERNOON WILL BE HIGHLY
CONTINGENT ON THE MOVEMENT AND TIMING OF THE CURRENT CONVECTION.
WILL KEEP HIGHEST CHANCES AHEAD OF CURRENT SYSTEM AND CHANCE POPS
AGAIN OUT WEST THIS AFTERNOON AND TRENDS WILL HAVE TO BE WATCHED
DURING THE DAY. IF WE CAN RECOVER FAVORABLE SURFACE CONDITIONS...
THERE WILL BE DEEP LAYER SHEAR OF 50 TO 60 KNOTS AVAILABLE TO US
THIS AFTERNOON AND ANOTHER DAY OF SEVERE WEATHER MAY BE A
POSSIBILITY IF DESTABILIZATION OCCURS BEHIND CURRENT SYSTEM.
THUNDERSTORM CHANCES INCREASE AGAIN OVERNIGHT AS MOST MODELS BRING
THE SURFACE COLD FRONT INTO THE AREA AIDING FOCUS FOR STORM
DEVELOPMENT OVERNIGHT. THIS BOUNDARY IS PROGGED TO STALL OR AT
LEAST REMAIN OVER THE AREA INTO FRIDAY NIGHT BEFORE FINALLY MOVING
OUT OF THE AREA LATE FRIDAY NIGHT OR SATURDAY AS A MORE
SIGNIFICANT WAVE SWINGS AROUND THE BASE OF THE SLOWLY MOVING ROCKY
MOUNTAIN TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  58  72  51 /  90  50  60  60
HOBART OK         70  52  69  48 /  50  40  50  50
WICHITA FALLS TX  75  56  73  50 /  90  40  60  60
GAGE OK           71  47  62  40 /  30  20  30  30
PONCA CITY OK     70  59  71  51 /  90  60  50  70
DURANT OK         77  63  76  57 /  50  60  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

07/20
Hazardous weather outlook, Mar 29, 11:00 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAR 29 2007

OKZ004>048-050>052-TXZ083>090-301200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT THU MAR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF THE NWS NORMAN FORECAST AREA.

TIMING...
STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP ACROSS NORTH TEXAS
AND SOUTHERN OKLAHOMA. OTHER SEVERE STORMS MAY FORM BY LATE
AFTERNOON CLOSE TO THE WESTERN OKLAHOMA BORDER AND COULD CONTINUE
THROUGH TONIGHT.

IMPACTS...
HAIL UP TO 1.5 INCHES IN DIAMETER...AND WIND GUSTS TO 65 MPH WILL BE
THE MAIN IMPACTS TODAY AND TONIGHT. GIVEN THE AMOUNT OF
SHEAR...SUPERCELLS CAN NOT BE RULED OUT...ESPECIALLY IF GREATER
INSTABILITY CAN REDEVELOP.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS TODAY AND
TONIGHT.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH TEXAS...AHEAD OF
AN OUTFLOW BOUNDARY THAT FORMED FROM OVERNIGHT STORMS. AS HEATING
INCREASES THROUGHOUT THE DAY...THESE STORMS ARE EXPECTED TO
STRENGTHEN AS THEY MOVE INTO SOUTHERN OKLAHOMA...WITH THE BEST
CHANCES FOR SEVERE STORMS EAST OF A LINE FROM WAURIKA...TO PAULS
VALLEY...AND CHANDLER. ALTHOUGH INSTABILITY IS PREDICTED TO BE LESS
THAN YESTERDAY...INSTABILITY AND SHEAR ARE EXPECTED TO BE SUFFICIENT
FOR A FEW SEVERE STORMS...WITH 1.5 INCH DIAMETER HAIL AND WINDS TO
65 MPH POSSIBLE. IF GREATER INSTABILITY DEVELOPS...MORE INTENSE
STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS. AVERAGE STORM MOTION
WILL BE TOWARD THE NORTHEAST AT 35 MPH.

ADDITIONAL STORMS MAY DEVELOP LATER TODAY NEAR THE WESTERN OKLAHOMA
BORDER WHERE A COLD FRONT RESIDES. THE FRONT IS EXPECTED TO MOVE
LITTLE THROUGHOUT THE DAY...WITH HEATING AND CONVERGENCE NEAR THE
FRONT POSSIBLY SUFFICIENT FOR ADDITIONAL THUNDERSTORMS. IF STORMS
DEVELOP ACROSS THIS REGION...SUFFICIENT SHEAR WILL EXIST TO SUPPORT
ORGANIZED SEVERE STORMS. THESE STORMS COULD THEN ORGANIZE INTO ONE
OR MORE CLUSTERS OF STORMS OVERNIGHT... WITH ADDITIONAL SEVERE
WEATHER POSSIBLE FARTHER EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RUNOFF AND
POSSIBLE FLOODING WHERE MULTIPLE STORMS TRACK ACROSS THE SAME
AREAS...ESPECIALLY ACROSS PARTS OF NORTH TEXAS AND SOUTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN FRIDAY THROUGH EARLY
SATURDAY AS THE STORM SYSTEM EJECTS ACROSS THE SOUTHERN PLAINS.
THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE EARLY AND MIDDLE
PART OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH AT LEAST FRIDAY
NIGHT. IN ADDITION TO THE FLASH FLOODING THREAT... MAINSTEM FLOODING
ON AREA RIVERS MAY OCCUR.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

JAMES/JLP

In the hours before

Local storm report, Mar 29, 12:52 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT THU MAR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      LAWTON                  34.60N 98.42W
03/29/2007                   COMANCHE           OK   AMATEUR RADIO

            REPORTED AT 52ND STREET AND GORE.

&&

TY/DW
Special weather statement, Mar 29, 12:55 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT THU MAR 29 2007

OKZ045-050-291930-
LOVE OK-JEFFERSON OK-
155 PM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND LOVE COUNTIES.

STRONG THUNDERSTORMS WERE MOVING THROUGH NORTH CENTRAL
TEXAS...LOCATED 20 MILES SOUTH OF GRADY AND PETERSBURG AT 155 PM
CDT...MOVING NORTHEAST AT 30 MPH. AS THESE STORMS MOVE INTO SOUTHERN
OKLAHOMA THEY WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...VERY
HEAVY RAIN...AND WINDS AROUND 50 MPH. SEVERE WEATHER ALSO REMAINS
POSSIBLE THROUGHOUT THE AFTERNOON.

BURKE
Special weather statement, Mar 29, 1:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT THU MAR 29 2007

OKZ006-011-291945-
ALFALFA OK-MAJOR OK-
221 PM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND MAJOR COUNTIES.

STRONG THUNDERSTORMS STRETCHED ACROSS MAJOR COUNTY NEAR AND JUST
EAST OF FAIRVIEW. MOVEMENT WAS NORTH AT 35 MPH. THESE STORMS WILL
PRODUCE BLINDING RAINFALL THAT WILL AFFECT TRAVELERS ON HIGHWAY
412...WITH LOW VISIBILITY AND STANDING WATER ON THE ROAD. IN
ADDITION...SMALL HAIL AND BRIEF WIND GUSTS OVER 45 MPH ARE LIKELY.
THE STORMS WILL SPREAD INTO SOUTHERN ALFALFA COUNTY AFTER 230 PM.

BURKE
Special weather statement, Mar 29, 1:39 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT THU MAR 29 2007

OKZ039-292000-
STEPHENS OK-
239 PM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LOCO AT 239 PM CDT...MOVING
NORTH AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

BURKE
Special weather statement, Mar 29, 1:49 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU MAR 29 2007

OKZ046-292015-
CARTER OK-
249 PM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF LONE GROVE AT 249
PM CDT...MOVING NORTH AT 35 MPH. OTHER STRONG STORMS STRETCHED
ACROSS NORTHERN CARTER COUNTY. HEAVY RAINFALL...FREQUENT
LIGHTNING...AND WIND GUSTS AROUND 50 MPH ARE LIKELY. SMALL HAIL IS
ALSO POSSIBLE.

BURKE
Special weather statement, Mar 29, 1:58 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT THU MAR 29 2007

OKZ017-292015-
BLAINE OK-
258 PM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF HITCHCOCK AT 258
PM CDT...MOVING NORTH AT 20 MPH. THIS STORM SHOWS SIGNS OF WEAK LOW
LEVEL ROTATION. AN OCCASIONAL FUNNEL CLOUD MAY DEVELOP...BUT LIMITED
INSTABILITY IS EXPECTED TO KEEP THE THREAT OF SEVERE WEATHER LOW.

PEOPLE IN BLAINE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY
AND LISTEN FOR FURTHER UPDATES.

BURKE

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Blaine

When
March 29, 2:05 PM CST to 2:10 PM CST
Where
Blaine County, 1.8 mi SE of Okeene to 2.5 mi E of Okeene
Rating
EF1
Path length
2.3 mi
Path width
20 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.102, -98.357

A tornado was reported near Okeene and moved northeast. Damage was first noticed to a barn and grain silo 1 mile east of Okeene. The most substantial damage rated EF1 was noted at a farmstead. A small garage (open bay) was damaged. Approximately 1/3 of its aluminum roof covering peeled off and some roof wood panels were removed. A tree next to the garage had some limbs snapped off. A piece of siding from the barn was wrapped around a tree. A small half-cylinder type garage was also heavily damaged. The north side had a large portion of its siding removed and some of the wood structure were damaged. The east end had a garage door which was blown out and most of the east wall was removed. A grain silo actually lifted off the ground and landed about 100 feet away. Also present were small grain bins, in which one was tipped over and apparently rotated. A large barn had substantial damage to the roof and walls on the east and west ends of the buildings. Also, almost all siding on the north side of the building was removed. A large garage door on the south end of the barn was blown in yet its wiring still held together and the door was hanging by this wiring. Debris from the barn (all of it siding/roofing which was aluminum) was scattered to the northeast 1500-2000 feet. The tornado continued northeast before lifting 2.5 miles east of Okeene. At the strongest point the tornado reached EF1 damage causing an estimated $50 thousand in damage.

Tornado, Canadian

When
March 29, 3:05 PM CST to 3:25 PM CST
Where
Canadian County, 2 mi E of Yukon to 3.5 mi ESE of Piedmont
Rating
EF2
Path length
7.5 mi
Path width
50 yd
Injuries
5 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.500, -97.715

The tornado developed around 1505 CST near the intersection of NW 39th Street and Sara Road in western Oklahoma City, and moved north northeast. In this area several homes suffered roof and garage door damage. The tornado continued north along and just west of the Kilpatrick Turnpike. Significant damage was noted along NW 63rd Street, where a home was heavily damaged, several travel trailers and a boat were rolled and damaged. Several vehicles were also pushed by the wind.|Another area of significant damage was noted along Wilshire Blvd., just west of the Kilpatrick Turnpike. In this area a travel trailer was destroyed, with additional damage to a home and several outbuildings. Two people were directly injured in the travel trailer. In addition, several hardwood trees were snapped, indicative of EF2 damage.|The tornado appeared to have been at its widest toward the end of its path along Morgan Road just north of NW 122nd Street, and it was at this point along the path where the intensity appeared to have been at its highest. Several homes sustained significant roof and siding damage and several wooden power poles were snapped. A metal building was severely damaged. Just to the east of this location, three large electrical transmission towers were damaged. Spotty light damage continued a little further north before the tornado dissipated along Morgan Road north of Memorial Road at 1525 CST. Three additional people were directly injured on the Kilpatrick Turnpike. This EF2 tornado injured 5 people and caused an estimated half of a million dollars in damage.

Tornado, Garfield

When
March 29, 3:20 PM CST to 3:27 PM CST
Where
Garfield County, 3 mi W of Hillsdale to 3.5 mi NW of Hillsdale
Rating
EF0
Path length
2 mi
Path width
20 yd
Continued into
Grant, Ok (OUN)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.570, -98.034

The tornado initially touched down 3 miles west of Hillsdale causing damage. Several trees had been snapped and large limbs were broken. A wooden shed had parts of its roof and part of an overhang removed. The pieces of the overhang and roof were lying to the south 200 ft and to the east about 250 ft. Several sections of a metal gate (the sections were not attached to any fence) were blown approximately 25 feet. A small hay shed was also destroyed during the storm. One mile north of this location a metal gate had been blown over. The tornado moved north, crossing into Grant county before lifting 4 miles SSE of Nash. The tornado in Garfield produced EF0 damage, causing an estimated $15 thousand in damages. |

Tornado, Grant

When
March 29, 3:27 PM CST to 3:30 PM CST
Where
Grant County, 5 mi SSE of Nash to 4 mi SSE of Nash
Rating
EF0
Path length
1 mi
Path width
20 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.603, -98.016

This tornado originally began 3 miles west of Hillsdale in Garfield county and crossed into Grant county 5 miles SSE of Nash. This tornado continued for one mile before lifting. Most of the damage was found around a farm 4 miles SSE of Nash, with the majority of the damage to trees. Two trees in a farm field were uprooted. A large portion of a roof to an outbuilding was found approximately 500 feet from the most probable origin (the home owner did not want pictures of the house/around the house to be taken and the survey complied). Other debris from outbuildings was found in the same area, including two feeders (troughs) with one hanging from a tree. An aluminum/vinyl barn was also damaged. Part of the vinyl covering was found approximately 1/4 mile from the barn. This portion of the tornado also produced EF0 damage, with estimated costs of $15 thousand.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23549, 23797, 23795, 23796.